Kansas, 2012

Hail in Kansas, May 24, 2012

May 24, 2012 · NWS EAX · 1 event in 1 county or zone

A weakening frontal boundary was located across northeast Kansas, in the afternoon and evening hours of May 24, 2012. There was one report of large hail in Atchison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weakening frontal boundary was located across northeast Kansas, in the afternoon and evening hours of May 24, 2012. There was one report of large hail in Atchison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 2:13 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 24, 2:13 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 PM CDT THU MAY 24 2012

.DISCUSSION...

Short Term (Tonight through Saturday Night)...

Despite a marked improvement in boundary layer moisture early this
morning, the 12Z KTOP sounding essentially put a kibosh on
aftn/eve thunderstorm potential higlighting the presence of +14C air
at 700mb. 20Z surface analysis showed a weak cool front stretching
from Maryville to near Wichita. As this boundary shifts eastward
this afternoon, do expect a deepening Cu field across NW MO where
low level convergence is somewhat better. Nevertheless, it appears
unlikely that surface convergence and heating (given the ambient
cloud cover) will be strong or deep enough to break the mid level
inversion. The boundary is currently within the most unstable axis
and will be moving into an area that has seen fairly extensive cloud
cover today. With mid level ascent departing the region, feel the
overall threat is limited to a narrow axis of scattered showers and
perhaps a few thunderstorms along the Iowa border counties. Still,
will need to continue a close met watch given the very steep mid
level lapse rates and modest deep layer shear should something break
through.

Later tonight, models show a strengthening low level jet across a
large portion of Kansas and Western Missouri as a powerful western
trough dives along the California coast and upper ridging continues
to build along the Gulf Coast. This will occur atop the remnant
front leftover from this evening, returning northward as a warm
front along the fringes of the building EML. North of the developing
surface warm front and along the nose of the LLJ appears to be long
but narrow W-E corridor that would favor strong to locally severe
elevated convection late tonight. Significant 900-800mb moistening
and lifting of the inversion should yield an axis of thunderstorms
after around 09Z from central KS into west central MO, lifting
quickly toward the Iowa border by noontime. Given favorable
effective shear approaching 50 knots and moderate instability from a
875-850mb parcel, certainly cannot rule out some severe hail with
the shallow inversion profile allowing at least for some modified
30-40 mph wind gusts.

The effective warm front will quickly life north of the CWA by 18Z
tomorrow, as the influence of a 592dm+ mid level ridge over Dixie
begins to take hold over the area. A shallow strato-cu deck per NAM
soundings should check temperatures in the 80s tomorrow, with all
indications that the 7 day forecast of near record highs for
Saturday will come to fruition as 850mb temps soar to a whopping
+27C by 12Z Saturday.

Bookbinder

Medium Range (Sunday - Wednesday):

Models are in decent agreement showing the Southeastern ridge
flattening out and weakening with the upper flow becoming at little
more choppy with shortwaves moving through a more quasi-zonal flow.
This should help keep temperatures in check and not as hot but with
the various shortwaves moving through the flow it may become a
little more active with regards to precipitation chances. Models
have been too aggressive with the precipitation chances of late and
with the area entering drought have scaled back our POPs. There
still should be decent chances but lowered POPs below 50% to account
for recent dry conditions.

A front is expected to move through on Monday with it stalling to
our south through the middle of the week. There may be a few showers
and storms to deal with on Monday as the front moves and then again
as the elevated baroclinic zone remains in the vicinity of the
region. This will also tend to keep things cooler for the middle of
next with highs falling into the 70s or lower 80s.

CDB

&&

.CLIMATE...

With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:

Kansas City:
                   Avg High/Low      Record High      Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006

St. Joseph

Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006

&&

.AVIATION...

For the 18Z TAFs, gusty south-southwest winds will continue through
the afternoon hours, with occasional gusts of 25 to 30 knots
expected within sunny breaks especially. Widespread low-end VFR
ceilings will gradually dissipate, but extensive capping is expected
to keep the region dry through this evening.

As a strong upper trough lifts into the upper Midwest later today,
surface pressure rises will force a weak surface trough across the
terminals by 00Z. Winds should lose their gusty character and
diminish to around 10 knots with a slow shift to the west, then
north and eventually east overnight as surface high pressure slides
across Iowa. Speeds generally below 8 knots are expected.

A surface warm front is expected to develop across southern
Kansas/Missouri late tonight and lift northward along with a late
night low level jet. A decent signal for elevated thunderstorms
exists from central KS into wrn MO, north of the retreating warm
front along the nose of the low level jet. Thunderstorms may be
possible across the terminals after 09Z continuing through around
14Z, before skies clear and gusty south winds resume.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 24, 12:00 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU MAY 24 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS NORTH CENTRAL
AND NORTHEAST MISSOURI LATER THIS AFTERNOON OR VERY EARLY THIS
EVENING ALONG A WEAKENING FRONT. SEVERE WEATHER IS CURRENTLY NOT
ANTICIPATED.

A GREATER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS EASTERN KANSAS
AND WEST CENTRAL MISSOURI AFTER 3 AM ALONG A DEVELOPING WARM FRONT.
THIS ACTIVITY WOULD THEN LIFT NORTHWARD TOWARD DAYBREAK...WITH A FEW
STRONGER STORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY MORNING OVER PARTS OF
EASTERN KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI AS A WARM
FRONT LIFTS NORTH INTO NORTHERN MISSOURI. THIS ACTIVITY WILL
STEADILY LIFT NORTHWARD TO THE IOWA BY NOONTIME...WITH THE STRONGEST
STORMS STILL CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.

A VERY HOT AIRMASS WILL OVERSPREAD THE REGION LATER FRIDAY THROUGH
THE HOLIDAY WEEKEND. RECORD HIGHS IN THE LOWER 90S ARE EXPECTED
SATURDAY AND AGAIN ACROSS MUCH OF THE REGION ON SUNDAY.

A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE
REGION MONDAY INTO MONDAY EVENING. THE THREAT OF WIDESPREAD SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING...BUT CONDITIONS MAY
BECOME SOMEWHAT FAVORABLE FOR A FEW SEVERE STORMS ACROSS WEST
CENTRAL MISSOURI AND EASTERN KANSAS AFTER 3 AM.

BOOKBINDER

In the hours before

Special weather statement, May 24, 3:12 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT THU MAY 24 2012

MOZ005-242200-
HARRISON MO-
412 PM CDT THU MAY 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRISON COUNTY UNTIL
500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF EAGLEVILLE...OR 17 MILES
NORTH OF BETHANY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLEVILLE AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 100 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4039 9377 4036 9421 4058 9422 4058 9378
TIME...MOT...LOC 2111Z 260DEG 27KT 4052 9408

BAILEY
Local storm report, May 24, 3:33 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N EAGLEVILLE          40.50N 93.99W
05/24/2012  M0.88 INCH       HARRISON           MO   TRAINED SPOTTER

&&

BOOKBINDER
Local storm report, May 24, 4:02 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 NE EAGLEVILLE         40.51N 93.93W
05/24/2012  E1.00 INCH       HARRISON           MO   PUBLIC

&&

MJM
Local storm report, May 24, 4:25 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 NNW CAINSVILLE        40.53N 93.83W
05/24/2012  E1.25 INCH       HARRISON           MO   PUBLIC

&&

MJM
Special weather statement, May 24, 4:28 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT THU MAY 24 2012

MOZ005>007-242315-
HARRISON MO-MERCER MO-PUTNAM MO-
528 PM CDT THU MAY 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...MERCER AND
EASTERN HARRISON COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MERCER TO 7 MILES SOUTHEAST OF CAINSVILLE...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PRINCETON...MODENA...MILL GROVE...POWERSVILLE AND LUCERNE.

THIS SIGNIFICANT WEATHER ADVISORY REPLACES THE TWO SEVERE
THUNDERSTORM WARNINGS WHICH HAD BEEN IN EFFECT FOR PORTIONS OF
HARRISON AND MERCER COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4038 9327 4038 9337 4030 9337 4028 9339
      4027 9391 4058 9351 4059 9300
TIME...MOT...LOC 2228Z 269DEG 21KT 4058 9339 4034 9370

AB

The radar

The Topeka radar (KTWX), 95 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
May 24, 4:29 PM CST
Where
Atchison County, 2.63 mi SE of Homewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.490, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376589.